ASN logo
ASN Wikibase Occurrence # 25634
Last updated: 9 May 2019
This information is added by users of ASN. Neither ASN nor the Flight Safety Foundation are responsible for the completeness or correctness of this information. If you feel this information is incomplete or incorrect, you can submit corrected information.

Date:13-MAY-2001
Time:19:33
Type:Silhouette image of generic C404 model; specific model in this crash may look slightly different
Cessna 404 Titan II
Owner/operator:Prinair/City Wings
Registration: N404BA
C/n / msn: 404-0237
Fatalities:Fatalities: 1 / Occupants: 1
Other fatalities:0
Aircraft damage: Written off (damaged beyond repair)
Category:Accident
Location:Pena Pobre, Naguabo -   Puerto Rico
Phase: En route
Nature:Ferry/positioning
Departure airport:ST CROIX, VI (STX)
Destination airport:San Juan, PR (SJU)
Narrative:
The flight was being handled as a VFR aircraft by air traffic control, was given a discreet transponder code, and was radar contact at an altitude of 4,500 feet. The pilot requested a VFR decent from 4,500 feet, and was cleared to "…descend unrestricted west bound." Radar and radio contact were lost at an altitude of 2,700 feet. The controller tried to re-establish radio contact with the airplane's pilot 10 times before initiating search and rescue efforts. A U.S. Coast Guard helicopter found the wreckage, using the aircraft's emergency locator transmitter. The next day a ground search for the aircraft was halted because of hazardous terrain. Search and rescue personnel had to be air lifted into the crash site to remove the victim. A police helicopter was vectored to the crash site by ATC about an 1 1/2 hours after contact was lost with the flight, and the pilot reported that he could not fly near the crash site because of fog. He reported the ceiling about 2,400 feet. The aircraft impacted in heavily wooded, mountainous terrain at the 2,700-foot level of a 3,524-foot mountain. Toxicology test showed that venlafaxine and desmethylvenlafaxine drugs were found in the pilot's blood, and the levels found were consistent with the recent ingestion of more than 10 times a normal dose of venlafaxine.

Probable Cause: failure of the pilot-in-command to maintain altitude/clearance, resulting in an in-flight collision with rising terrain.

Sources:

NTSB: https://www.ntsb.gov/_layouts/ntsb.aviation/brief.aspx?ev_id=20010522X00980&key=1


Revision history:

Date/timeContributorUpdates
27-Sep-2008 01:00 ASN archive Added
03-Jan-2011 09:51 TB Updated
21-Dec-2016 19:14 ASN Update Bot Updated
21-Dec-2016 19:16 ASN Update Bot Updated
21-Dec-2016 19:20 ASN Update Bot Updated
10-Dec-2017 11:22 ASN Update Bot Updated

Corrections or additions? ... Edit this accident description